California, 2011

Wildfire in California, September 24 to 26, 2011

September 24 to 26, 2011 · NWS SGX · 1 event in 1 county or zone

The Windy Point fire started around 1753 PST on the 24th, west of the Palm Springs Tramway in steep, rocky terrain. During the firefight, State Highway 111 was closed in both directions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Windy Point fire started around 1753 PST on the 24th, west of the Palm Springs Tramway in steep, rocky terrain. During the firefight, State Highway 111 was closed in both directions. The fire burned 541 acres before being fully contained around 1700 PST on the 26th. At no time were any structures damaged or threatened and despite the rocky terrain, no injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 24, 12:22 PM PST, 5 hours 31 minutes earlier.

Area forecast discussion, Sep 24, 12:22 PM PST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
122 PM PDT SAT SEP 24 2011

.SYNOPSIS...
LOW PRESSURE OFF THE COAST WILL MOVE INLAND THIS EVENING BRINGING
DRYING ALOFT...AND ENDING THE CHANCE FOR ANY FURTHER SHOWER AND
THUNDERSTORM ACTIVITY. ONSHORE FLOW WILL DEEPEN THE MARINE LAYER
INTO MONDAY AND COULD RESULT IN PATCHY DRIZZLE AND ONLY LIMITED
CLEARING ALONG THE COAST EACH DAY. HIGH PRESSURE WILL REBUILD OVER
THE AREA BY TUESDAY...FORCING THE MARINE LAYER BACK OFF THE COAST
FOR DRY AND WARMER DAYS FOR THE BALANCE OF THE WEEK. TOWARD NEXT
WEEKEND...THERE IS A CHANCE FOR MORE CLOUDS AND SHOWERS AS
SUBTROPICAL MOISTURE RETURNS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE STRATUS WAS SLOW TO CLEAR NORTH OF SAN DIEGO TODAY THANKS TO
INCREASING ONSHORE FLOW AND AN UPPER-LEVEL TROUGH OF LOW PRESSURE.
SURFACE PRESSURE GRADIENTS WERE 5-8 MBS ONSHORE TO THE DESERTS AT
20Z. THE TROUGH WILL MOVE INLAND THIS EVENING...AND EAST OF THE AREA
ON SUN...BRINGING DRIER AND MORE STABLE AIR OVER THE REGION. IN THE
MEANTIME...VISIBLE SATELLITE IMAGERY SHOWED CU DEVELOPING OVER THE
MTN PEAKS IN RIVERSIDE AND SAN BERNARDINO COUNTIES...AND OVER THE
HIGH DESERTS..BUT SHWRS/TSTMS WERE CONFINED TO THE LOWER COLORADO
RIVER VALLEY AND NORTH LANCASTER.

WATER VAPOR IMAGERY SHOWED DRY AIR SLOWLY ADVANCING TO THE EAST
TODAY...BUT THE INTERFACE REMAINED OVER EASTERN PORTIONS OF THE
FORECAST AREA AS OF 19Z. THIS WILL CONTINUE A SMALL CHANCE OF
CONVECTION FOR A FEW MORE HOURS. ONCE THE DRIER AIR IS IN PLACE...
THERE WILL BE NO FURTHER CHANCE OF SHWRS/TSTMS THROUGH MOST OF NEXT
WEEK.

THE UPPER-LEVEL TROUGH OFF THE COAST WILL SLIDE EAST OVER SOCAL
OVERNIGHT HELPING TO DEEPEN THE MARINE LAYER FURTHER AND SOLIDIFY
THE DRY AIR AND STABILITY ALOFT. THIS SHOULD SET US UP FOR A COOL
DAY ON SUN WITH LIMITED CLEARING FOR IMMEDIATE COASTAL AREAS...AND
POSSIBLE DRIZZLE OVERNIGHT AND IN THE MORNING. ANOTHER SHORTWAVE
WILL FOLLOW FOR SUN NIGHT AND MON...KEEPING A DEEP MARINE LAYER OVER
THE AREA AND TEMPS SLIGHTLY BELOW AVERAGE. ONCE THAT SYSTEM PASSES
TO THE SE...HIGH PRESSURE WILL BUILD OVER THE AREA AND COMBINE WITH
LOW PRESSURE TO THE SE TO WEAKEN OUR ONSHORE SURFACE PRESSURE
GRADIENTS...OR TURN THEM AROUND TO COME SLIGHTLY OFFSHORE. THIS
SHOULD COMPLETELY CLEAR OUT THE MARINE LAYER AND SET US UP FOR VERY
DRY CONDITIONS WITH COOL CLEAR NIGHTS AND WARM...SUNNY DAYS WED
THROUGH FRI.

TOWARD THE END OF THE WEEK...DEVELOPING SOUTHEASTERLY FLOW ALOFT
COULD DIRECT MORE SUBTROPICAL MOISTURE OUR WAY FOR MORE MID AND HIGH
LEVEL CLOUDINESS AT TIMES. ALSO THE 12Z EC MODEL SUGGESTS THERE IS A
CHANCE THAT MOISTURE FROM WHAT IS LEFT OF HILLARY COULD GET
ENTRAINED INTO THE FLOW NEXT WEEKEND...WHICH WOULD INCREASE THE
CHANCE OF SHWRS/TSTMS HERE.

&&

.AVIATION...
242000Z...COASTS/VALLEYS...MARINE LAYER STRATUS HAS CLEARED OUT OVER
SAN DIEGO...AND CONTINUES TO CLEAR OUT FROM KCRQ NORTHWARD.
HOWEVER...WEAK TO MODERATE ONSHORE FLOW WILL LIKELY KEEP LOW CLOUDS
OVER SOME COASTAL AREAS THROUGHOUT THE DAY...RESULTING IN OCCASIONAL
CIGS AT AROUND 1600 FT ABOVE MSL. THERE WILL BE A DEEPER MARINE
LAYER TONIGHT...WITH CIGS BETWEEN 800 AND 1200 FT ABOVE MSL AND TOPS
AOA 2500 FT. CIGS WILL PENETRATE THE COASTAL AIRPORTS BETWEEN 0200
AND 0400 UTC. STRATUS SHOULD MAKE ITS WAY ABOUT 25 TO 30 MILES
INLAND...BRINGING CIGS TO KONT BY AROUND 25/1000 UTC...ALTHOUGH
CONFIDENCE IN THE TIMING IS LOW. ALSO...AREAS OF 3-5SM VISIBILITY
CAN BE EXPECTED...WITH LOCAL VIS AOB 2SM IN BR/FG. STRATUS WILL
LIKELY BE SLOW TO CLEAR OUT AGAIN SUNDAY MORNING/AFTERNOON...AND LOW
CLOUDS MAY HANG AROUND THE COASTAL AREAS THROUGHOUT THE DAY.

MTNS/DESERTS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE
AFTERNOON. THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.
OTHERWISE...SCT-BKN CLOUDS AOA FL080 WITH SKIES CLEARING OUT
TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Sep 24, 2:22 PM PST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PDT SAT SEP 24 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-251300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
322 PM PDT SAT SEP 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REST OF TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND
DESERTS THROUGH THIS AFTERNOON...CAPABLE OF PRODUCING A FEW DRY
LIGHTNING STRIKES...BRIEF GUSTY WINDS...AND LIMITED RAINFALL. THE
FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS
MINIMAL. OTHERWISE...DRIER CONDITIONS WILL DEVELOP FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PALMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Coachella Valley

When
September 24, 5:53 PM PST to September 26, 5:00 PM PST
Where
Coachella Valley forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346388.